The Malice Of Mixing Meds: Errors Of Abbreviation
Medication errors can be fatal, and those who survive can suffer permanent impairment. Even in cases where a full recovery is possible, the harm can be both significant and expensive. There are numerous underlying causes of medication errors, and one of the simplest to correct is the use of confusing abbreviations. Certain abbreviations are known for being particularly dangerous, because they are commonly misread. The U.S. Food and Drug Administration (FDA) and the Institute for Safe Medication Practices (ISMP) have jointly launched a campaign to stop the use of abbreviations that frequently lead to harmful medication errors.
The Joint Commission has maintained a short “Do Not Use” list of abbreviations since 2004. The ISMP has a more extensive list of abbreviations it says should never be used in medical communications, because they are frequently misinterpreting leading to harmful medication errors. Both lists give the abbreviation, why it is dangerous, and what should be used instead.
Dangerous medication abbreviations can lead to many types of medication error including:
- Overdose, including doses 10 times greater than prescribed or even larger
- Wrong medication
- Wrong administration method, such as intravenous administration of a drug not meant to be injected in the vein
- Drugs administered or taken with the wrong frequency, such as three times a day when it should be three times a week
- Drugs taken or administered at the wrong time of day
- Drugs administered to the wrong body part, such as eye medication placed in the ear